Public Release: 

6,000 Pharmaceutical Scientists Convene November 15-19 In San Francisco

American Association of Pharmaceutical Scientists

Newest Drug Discoveries And Pharmaceutical Research To Be Unveiled At American Association Of Pharmaceutical Scientists (AAPS) Annual Meeting In San Francisco On November 15-19

Alexandria, VA -- November 2, 1998 -- Six thousand of the world's premier pharmaceutical researchers will gather in San Francisco on November 15-19 to discuss the latest scientific research and medical advances of 1998. A small sampling of the breakthroughs, presented for the first time at the American Association of Pharmaceutical Scientists (AAPS) Annual Meeting, are listed below:

Sound-Alike Drugs Cause Potentially Dangerous Prescription Errors -- Nicoderm...Nitroderm; Xanax...Zantac: According to the FDA, look-alike and sound-alike drugs are causing roughly one death a day. Further, one out of every four reported prescription errors made by a pharmacist is due to name confusion. Pharmaceutical scientists are now studying this critical nomenclature issue and determining how to keep drugs with confusing names from reaching the market. Several of their recommendations to curb the probability of mistakes are currently being reviewed by the FDA.

Impact of High Altitude on Drug Efficacy -- Those who enjoy traveling to exotic locations, beware. The latest research shows that staying at high altitudes for more than 24 hours can alter the effect of drugs like DemerolTM, LithiumTM and even widely-used high altitude sickness medications like acetazolamide. How can skiers, hikers and tourists determine if their medication is ineffective at high altitudes? Pharmaceutical scientists are just beginning to study the topic and have some interesting research findings.

DHEA: Fountain of Youth or Dangerous Steroid? -- DHEA, developed to treat lupus, has recently made its way into mainstream health food stores and is being marketed as a naturally occurring "Fountain of Youth." The problem: The natural drug is converted to testosterone and can have unsightly, even dangerous side effects. The latest research shows that using DHEA can lead to facial hair growth, acne and osteoporosis in women or prostate cancer in men. After testing 16 mainstream DHEA products, researchers found that only half actually met manufacturers' label claims. Since the FDA does not yet monitor "dietary supplements," consumers need to be aware of the dangers of natural drugs.

No More Needles for Insulin Dependent Diabetes Sufferers? -- Millions of diabetes sufferers must receive daily insulin injections to avoid serious, often deadly complications. But there's hope: A leading Canadian scientist has developed and patented an oral insulin medication that's now set for human trials with the Health Protection Branch (the Canadian equivalent of the FDA). Next step -- approval in the US.

Key Seminars Topics Include:

Monday, November 16
Emerging Trends in Drug Design and Development --1:30-5 p.m. Marketing of Pharmaceuticals in a Managed Health Care Environment -- 1:30-5 p.m. Acceleration of Drug Development for Life-Threatening Diseases: FDA and Industry Initiatives -- 1:30-5 p.m.

Tuesday, November 17
Re-emergence of Natural Products in Drug Discovery --1:30 - 5 p.m.

Wednesday, November 18
Challenges in Development of Gene-Based Drug Discoveries -- 8:30 a.m. - 12 p.m. Drug Development for Pediatric Populations -- 1:30 - 5 p.m.

AAPS is a professional, scientific society of more than 9,000 members employed in academia, industry, government and other research institutes worldwide. Founded in 1986, the goal of AAPS is to improve human health through the development of better pharmaceuticals. For more information about AAPS, visit our web site at www.aaps.org.

Editor's Note: To receive complete abstracts, available photos or to set up interviews with researchers, contact Ilisa Keith at 561-218-9990 or Lisa Mozloom (lisa@zynyx.com) at 305-672-4422.

###


Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.